Stay Up to Date
Breaking News,
Updates, & More
Click Here to
Subscribe

What’s New in Antiemetic Control?

TOP - April 2012, Vol 5, No 2 published on April 27, 2012 in Supportive Care
Cristi Radford, MS, CGC

“Chemotherapy-related nausea and vomiting (CINV) remains a concern despite recent advances. While the 5-HT3 antagonists and the NK-1 antagonists reduce vomiting, nausea continues to be a persistent problem for our patients,” she said. “There will always be patients, no matter what we do, who still have problems.” Patient risk factors drive the choice of prophylaxis and dose, she said. Young age (<50), female gender, no or minimal prior history of alcohol use, and prior CINV are the key patient-related factors. Treatment-related risk factors are the use of moderate to high emetogenic chemotherapy agents or regimens and moderate to high drug doses.


Practical Considerations in Selecting Treatment

“Guidelines are good for recommendations, but they focus on single-day chemotherapy,” Barbour noted. “For multiday chemotherapy, there is little guidance.” The recommendation is to give appropriate prophylactic therapy for the expected emetogenicity on each day of chemotherapy administration and to continue delayed prophylaxis alone for 2 to 3 days after chemotherapy is completed, if indicated. With multiday chemotherapy, it is not clear whether one should follow the same once-per-cycle dosing of palonosetron that is used in single-day chemotherapy regimens. “There is no right answer,” she said.

Table
Antiemetic Guidelines: High Emetic Risk.

The other often-asked question is whether all 5-HT3 antagonists are equal. The American Society of Clinical Oncology (ASCO) and NCCN have stated that palonosetron is the preferred agent: ASCO recommends this for moderately emetogenic regimens only, while NCCN recommends it for highly and moderately emetogenic regimens. The decision to make palonosetron the preferred agent was based on multiple noninferiority studies that found equivalency, though the inclusion of corticosteroids varied in these studies, and this may have affected outcomes, she cautioned. The differences between the 2012 NCCN Guidelines and the current ASCO Guidelines for highly emetogenic prophylaxis are shown in the Table. With regard to the question of equivalency between IV and oral agents, she said that at equivalent doses their efficacy should also be equal. “Agents are often chosen based on cost and what is preferred at your institution,” she said. “At Duke we tend to use all IV antiemetics, though some oncologists use oral if no pharmacists is on hand. The nurses find oral drugs easier.”

She added that single-dose IV fosaprepitant (150 mg IV day 1) had “taken over” at her center as a substitute for a 3-day oral regimen, and the staff has found this very helpful. Support for the drug comes from a large randomized double-blind active-control, noninferiority study of 2322 cisplatin recipients who received aprepitant 125 mg on day 1, 80 mg on day 2, and 80 mg on day 3, or IV fosaprepitant 150 mg on day 1.1 Antiemetic protection was similar between the regimens; both were effective in almost three-quarters of patients.

To prevent infusion site pain with the NK-1 antagonists, her nurses increase the volume of normal saline, and this has improved tolerability of the IV agents, she added.

Key Principles of Antiemetic Control

Barbour reiterated the key principles of good antiemetic prophylaxis and control:

  • Schedule agents to cover the duration of risk of CINV, and to prevent delayed episodes
  • Consider oral and IV antiemetics to have equivalent efficacy; choice is based on cost and patient factors
  • Consider the toxicity of the antiemetics
  • Match the antiemetic potency to the emetogenic potential of the chemotherapy; in multidrug regimens, base choice on the agent with highest risk
  • Combine agents with different mechanisms of action and individualize the regimen
  • Choose antiemetics based on emetic risk of treatment, prior experience with antiemetics, and patient risk factors
  • Consider other nonchemotherapy-related causes of nausea and vomiting

To prevent or treat breakthrough or refractory CINV, the provider should follow up each chemotherapy cycle for the patient’s response to the prophylaxis and the need for escalation, and take into account other patient-specific factors that may contribute to risk, she said.

Reference

  1. Grunberg S, Chua D, Maru A, et al. Single-dose fosaprepitant for the prevention of chemotherapy-induced nausea and vomiting associated with cisplatin therapy: randomized, double-blind study protocol—EASE. J Clin Oncol. 2011;29:1495-1501.
Related Items
Barriers to Initiating Oral Oncolytics by Specialty Pharmacy or Payers Can Affect Patient Outcomes
Leslie Wyatt
Web Exclusives published on February 15, 2017 in Supportive Care, In the News
Toxicities Associated with Targeted Therapy and Immunotherapy Underreported in Published Studies
Alice Goodman
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
High Rates of Vancomycin-Resistant Enterococci Bacteremia Observed in Patients Receiving Allogeneic Hematopoietic Stem-Cell Transplant
Caroline Helwick
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
Cognition and Depression Impact Adherence in Elderly Patients Taking Oral Anticancer Drugs
Alice Goodman
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
Managing Immune-Related Toxicities
Chase Doyle
TOP - November 2016, Vol 9, No 4 published on November 4, 2016 in Supportive Care
Probiotics Hold Promise for Preventing Radiation Enteropathy
Meg Barbor, MPH
TOP - November 2016, Vol 9, No 4 published on November 4, 2016 in Supportive Care
SGX942 Decreases Duration of Severe Oral Mucositis in Patients with Head and Neck Cancer
Meg Barbor, MPH
TOP - November 2016, Vol 9, No 4 published on November 4, 2016 in Supportive Care
Managing Delirium in Patients with Cancer
Meg Barbor, MPH
TOP - November 2016, Vol 9, No 4 published on November 4, 2016 in Supportive Care
Treating Nausea as a Symptom Cluster
Meg Barbor, MPH
TOP - November 2016, Vol 9, No 4 published on November 4, 2016 in Supportive Care
“Magic Mouthwash” for mTOR Inhibitor–Associated Stomatitis?
Meg Barbor, MPH
TOP - November 2016, Vol 9, No 4 published on November 4, 2016 in Supportive Care
Last modified: September 9, 2019